Millions of people have trouble falling asleep and staying asleep these days. Whether the cause of sleeplessness is related to home, work or something else, or a combination of all, people with insomnia just want to get some rest.
Insomnia is the inability to fall asleep and stay asleep or when someone wakes up too early and cannot get back to sleep. Medical experts say that adults need seven to eight hours of sound sleep per night. Despite that, the U.S. Centers for Disease Control and Prevention (CDC) states there are about 50 to 70 million people age 18 and up who have sleep-related disorders.
At first, doctors prescribed barbiturates for patients who had insomnia. However, drugs in this class are quite addictive, and soon, barbiturates were replaced with benzodiazepines.
Benzos, as they are called in short, are mostly used to treat seizures and spasms, but also treat anxiety. Commonly prescribed benzos include Xanax and Valium for anxiety, and Ambien, Lunesta and Sonata for sleeplessness.
Benzos are a controlled substance and regulated by the U.S. Drug Enforcement Administration (DEA) as Schedule IV drugs. By the DEA’s definition, benzos have a low potential for abuse and a low probability of dependence. However, benzos are misused and abused often. Then, along came “Z-drugs.”
It wasn’t long before benzos were replaced with non-benzos or what is known as “Z-drugs.”
These medicines are Ambien (zolpidem), Lunesta (eszopiclone) and Sonata (zaleplon). In 2016, the U.S. Food and Drug Administration (FDA) ranked Ambien among the 20 most prescribed drugs in the country. Sedatives also made the Top 20 Commonly Abused Drugs by the National Institute on Drug Abuse (NIDA).
It is incorrectly thought that “Z-drugs” are safer than benzos. That thought often leads to the misuse and abuse of these medicines. However, people who take a larger than prescribed dose, or take a few pills from a family member or friend, could find themselves in medical distress.
People who are prescribed these medications can become tolerant in a few days. This means they might want to take more than the prescribed dose to feel the same effects as the regular dose. When this occurs, it usually does not take long before sedative addiction begins. Long-term use of sedatives, including Z-drugs, can be severe.
Sedatives are central nervous system depressants (CNS), which is a broad term that describes drugs that produce feelings of relaxation, sedation, and sleep.
The three classes of sedatives are:
Z-drugs are an alternative group of sedative medications. They also have addictive potential, and a load of unwanted, dangerous side effects, which include sleepwalking, sleep eating, sleep driving, memory loss, and depression.
These drugs are also known to stop working and produce effects opposite of what they originally intended, such as intense insomnia. It is not unusual for someone feeling the opposite effects to take more of the Z-drugs to gain the desired effect.
Ready to get Help?
We’re here 24/7. Pick up the phone.
The different classes of sedatives work in a similar fashion. Non-benzo sedatives work as benzos do: they enter the brain and bind to a neurotransmitter called gamma-Aminobutyric acid (GABA).
GABA regulates how the body responds to feeling stress, fear, or anxiety. It sends nerve signals to the brain and body in response to stressful situations.
Benzos switch on the brain’s GABA receptors, which flood the brain with GABA to produce a much more intense feeling of relaxation. The brain cannot do that on its own. This is how drugs like Valium counteract anxiety. It is also how the drug can be misused so someone can get high.
Z-drugs also affect GABA levels but in a more selective way. Z-drugs target certain GABA receptors explicitly related to inducing sleep and activate them. This very specific effect of the z-drug is less intense than a benzo. It also produces less of what is known as a “sleep hangover.”
The side effects of regular sedative abuse people might experience can start mild and end with a coma or fatality.
It can be hard to detect the signs of sedative addiction. The earlier they are determined, though, the better chance the person abusing sedatives has of overcoming that addiction.
Below are both physical and psychological signs in which to be aware:
As taking the sedative becomes the main drive for the person abusing them, the person will begin to show the signs of substance use addiction in general.
These signs and behaviors of yourself or someone else are clear indications of sedative addiction. It is imperative to seek professional addiction help and treatment as soon as possible.
The sooner the sedative abuse is addressed and treated, the sooner you or the person with the addiction can prevent further psychological and physical damage, and begin to heal and recover.
Sedative addiction treatment must begin with detox to flush the drugs, harmful toxins, and associated substances out of the body. Detox is first to ensure that the person is fully sober and both physically and mentally fit to start the addiction treatment program.
A doctor puts the client on a medication tapering schedule; this procedure weans the person off the drug. The client is monitored 24/7 during this process to ensure there is no threat of seizure or other complications.
After detox, a clinician will create and finalize a drug treatment program with you that meets your unique needs. A complete assessment of your overall health and drug use history is performed to develop the best plan for long-term recovery.
The next step is to enter a recovery treatment program. This can be either as an inpatient or outpatient. Whichever type of program is suggested is to ensure progress on the recovery from addiction road.
Residential treatment is best for clients with severe cases of addiction and those who have used and abused two or more substances. Clients reside temporarily at the treatment facility while they obtain a full complement of therapy and care on a full-time basis.
The length of residential programs ranges between 30 and 90 days. However, the National Institute on Drug Abuse (NIDA) suggests a 90-day stay to reach treatment effectiveness.
Outpatient treatment is for mild addiction cases which are determined by your clinician. It still provides the therapy and care needed, but on a more part-time basis. The client can live at home and take care of their everyday responsibilities.
Sedative withdrawal symptoms happen when your brain becomes reliant on the brain on the chemicals in the drug you have been taking. Sedatives work to suppress the nervous system.
Over time, your body beings to become tolerant of the drug, and it could even try to counteract the drug to balance brain chemistry.
It may decrease its natural inhibitory and increasing excitatory chemicals. As your brain adapts to the drug, you may feel like you need it to feel like your usual self. If you stop taking it suddenly, you’ll feel uncomfortable, and you may experience possible life-threatening withdrawal symptoms.
Some of these symptoms can include the following:
Dangerous symptoms include seizures and delirium tremens. Seizures, when they can come on suddenly, can cause serious injuries or be fatal.
Delirium tremens is a condition that presents with sudden and severe confusion, tremors, terror, chest pains, catatonia, and sometimes death. This is one reason why medical detox is imperative.
These previously mentioned side effects can also become magnified when sedatives are abused, especially when tablets are crushed, and the powder is snorted.
“Rebound insomnia,” is another dangerous sedative side effect. The initial symptoms of insomnia come back but are more intensely felt. This destructive condition can pull someone into a vicious cycle of addiction and withdrawal and possible overdose.
The symptoms of a sedative overdose are the same as the drugs are meant to induce, such as:
Z-drug overdoses have other signs that are clear, including:
If you experience these symptoms or observe them in someone else, then it is urgent that emergency medical assistance is called as soon as possible. Fatal consequences could occur, more so when someone experiences breathing problems. Without medical intervention, someone can become comatose or even experience organ failure due to a lack of oxygen.
(Source: The 2017 National Survey on Drug Use and Health)